Trouble falling asleep
Jul 11, 2008
I'm 51 y.o. and have been on ART (Atripla) for 2 1/2 years. I am tolerating the meds well and slowly but surely my CD4 count and % are going up. Last checkup my count was 449, 43% while remaining undetectable. I definetly have some interesting dreams, most of the time I actually enjoy them. My question is this--- I seem to be having a harder and harder time falling asleep over the past several months. Most nights it takes an hour or more of fidgeting and tossing around before I can fall asleep. Occasionally I take a tylenol pm to help, but I would really like to avoid the stress on the liver. Are there any other over-the counter remedies or herbal remedies you could recommend that would be safe under my circumstances? I am also taking lexapro, 20 mg per day. Thanks!
Response from Dr. Henry
Both Atripla (the efavirenz usually) and Lexapro (insomnia listed as a side effect) can contribute to sleep problems. Sleep difficulty is very common in the general population so there can be a wide list of possible factors at work (note all of sleep aid ads on TV). An evaluation by a sleep specialist is often helpful since sleep is so important to general health/well being. Avoiding stimulants (caffeine) and alcohol in the afternoon/evening is important as well as creating a stress free sleep environment. Many over the counter sleeping meds contain benadryl which makes some people drowsy. Melatonin at 1-3 mg /dose seems to help some patients. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.